Advertisement

BIT Numerical Mathematics

, Volume 47, Issue 4, pp 715–733 | Cite as

On nonlinear artificial viscosity, discrete maximum principle and hyperbolic conservation laws

  • Erik Burman
Article

Abstract

A finite element method for Burgers’ equation is studied. The method is analyzed using techniques from stabilized finite element methods and convergence to entropy solutions is proven under certain hypotheses on the artificial viscosity. In particular we assume that a discrete maximum principle holds. We then construct a nonlinear artificial viscosity that satisfies the assumptions required for convergence and that can be tuned to minimize artificial viscosity away from local extrema.

The theoretical results are exemplified on a numerical example.

Key words

conservation laws monotone scheme discrete maximum principle stabilized finite element methods artificial viscosity slope limiter 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    S. Bertoluzza, The discrete commutator property of approximation spaces, C. R. Acad. Sci., Paris, Sér. I, Math., 329(12) (1999), pp. 1097–1102.MATHMathSciNetGoogle Scholar
  2. 2.
    E. Burman and A. Ern, Nonlinear diffusion and discrete maximum principle for stabilized Galerkin approximations of the convection–diffusion-reaction equation, Comput. Methods Appl. Mech. Eng., 191(35) (2002), pp. 3833–3855.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    E. Burman and A. Ern, The discrete maximum principle for stabilized finite element methods, in Numerical Mathematics and Advanced Applications, Springer, Milano, 2003, pp. 557–566.Google Scholar
  4. 4.
    E. Burman and A. Ern, Stabilized Galerkin approximation of convection–diffusion-reaction equations: discrete maximum principle and convergence, Math. Comput., 74 (2005), pp. 1637–1652 (electronic).MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    E. Burman and A. Ern, Continuous interior penalty hp-finite element methods for advection and advection–diffusion equations, Math. Comput. (2007).Google Scholar
  6. 6.
    P. G. Ciarlet and P.-A. Raviart, Maximum principle and uniform convergence for the finite element method, Comput. Methods Appl. Mech. Eng., 2 (1973), pp. 17–31.CrossRefMathSciNetGoogle Scholar
  7. 7.
    B. Cockburn and C.-W. Shu, TVB Runge–Kutta local projection discontinuous Galerkin finite element method for conservation laws. II. General framework, Math. Comput., 52 (1989), pp. 411–435.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    E. Godlewski and P.-A. Raviart, Numerical Approximation of Hyperbolic Systems of Conservation Laws, Applied Mathematical Sciences, vol. 118, Springer, New York, 1996.MATHGoogle Scholar
  9. 9.
    J. Jaffré, C. Johnson, and A. Szepessy, Convergence of the discontinuous Galerkin finite element method for hyperbolic conservation laws, Math. Models Methods Appl. Sci., 5(3) (1995), pp. 367–386.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    C. Johnson and A. Szepessy, On the convergence of a finite element method for a nonlinear hyperbolic conservation law, Math. Comput., 49 (1987), pp. 427–444.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    P. G. LeFloch, Hyperbolic systems of conservation laws, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2002.Google Scholar
  12. 12.
    R. J. LeVeque, Numerical methods for conservation laws, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1990.Google Scholar
  13. 13.
    E. Y. Panov, Uniqueness of the solution of the Cauchy problem for a first-order quasilinear equation with an admissible strictly convex entropy, Mat. Zametki, 55(5) (1994), pp. 116–129, 159.MathSciNetGoogle Scholar
  14. 14.
    J. Smagorinsky, Some historical remarks on the use of nonlinear viscosities, in Large Eddy Simulation of Complex Engineering and Geophysical Flows, Cambridge Univ. Press, New York, 1993, pp. 3–36.Google Scholar
  15. 15.
    A. Szepessy, Convergence of a shock-capturing streamline diffusion finite element method for a scalar conservation law in two space dimensions, Math. Comput., 53 (1989), pp. 527–545.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    V. Thomée, Galerkin finite element methods for parabolic problems, Springer Series in Computational Mathematics, vol. 25, Springer, Berlin, 1997.MATHGoogle Scholar
  17. 17.
    J. Von Neumann and R. D. Richtmyer, A method for the numerical calculation of hydrodynamic shocks, J. Appl. Phys., 21 (1950), pp. 232–237.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    J. Xu and L. Zikatanov, A monotone finite element scheme for convection–diffusion equations, Math. Comput., 68 (1999), pp. 1429–1446.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2007

Authors and Affiliations

  1. 1.Institute of Analysis and Scientific ComputingEcole Polytechnique Fédérale de LausanneLausanneSwitzerland

Personalised recommendations